Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 14, NWS Brownsville, TX

July 20, 2005Jim Hogg County, Texas

NWS Brownsville, TX issued this tornado warning at Jul 20, 2005, 12:36 PM CDT for Jim Hogg County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2005, 12:36 PM CDT (17:36 UTC)
Expired
Jul 20, 2005, 1:09 PM CDT
In force
33 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 140 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 9:40 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1529 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBRO 201736
TORBRO
TXC247-201800-
/O.NEW.KBRO.TO.W.0014.050720T1736Z-050720T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1236 PM CDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL JIM HOGG COUNTY IN DEEP SOUTH TEXAS

* UNTIL 100 PM CDT

* AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES EAST OF
  RANDADO...OR ABOUT 17 MILES SOUTH OF HEBBRONVILLE...MOVING WEST AT
  30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RANDADO BY 100 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR DEEP SOUTH TEXAS.

LAT...LON 2697 9854 2724 9852 2724 9893 2700 9892

$$

CASTILLO
1 follow-up statement
000 
WWUS54 KBRO 201809
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
109 PM CDT WED JUL 20 2005

TXC247-201819-
/O.EXP.KBRO.TO.W.0014.000000T0000Z-050720T1800Z/
JIM HOGG TX-
109 PM CDT WED JUL 20 2005

...THE TORNADO WARNING FOR CENTRAL JIM HOGG COUNTY EXPIRED AT 100 PM
CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR DEEP SOUTH TEXAS.

LAT...LON 2697 9854 2724 9852 2724 9893 2700 9892

$$

CASTILLO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this tornado warning went out at Jul 20, 10:10 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 20, 10:10 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1010 AM CDT WED JUL 20 2005

.DISCUSSION...WEAKENING HURRICANE EMILY CONTINUES TO TRACK WEST OVER
NORTHEAST MEXICO NEAR 10 MPH. EMILYS WINDS AND RAINS WILL CONTINUE
TO AFFECT DEEP SOUTH TEXAS THROUGH A MAJORITY OF TODAY. HAVE UPDATED
HAZARDS AND MAXIMUM TEMPERATURE GRIDS FOR TODAY TO REFLECT RECENT
TRENDS AND CHANGES...OTHERWISE NO OTHER GRID ADJUSTMENTS MADE. WILL
ISSUE UPDATED ZONE FORECAST PACKAGE SHORTLY TO ACCOUNT FOR THESE
CHANGES.
&&

.MARINE...BUOY 42020 REPORTED EAST WINDS NEAR 27 KNOTS GUSTING TO 35
KNOTS WITH SEAS SLIGHTLY OVER 18 FEET WITH A 11 SECOND PERIOD AT 14
UTC/09 CDT. EXTREMELY HAZARDOUS WIND AND SEA CONDITIONS WILL PERSIST
TODAY AND TONIGHT FOR THE ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS
AS WEAKENING HURRICANE EMILY CONTINUES TO MOVE OVER NORTHEAST MEXICO.
MORE MODERATE WINDS AND SEAS ARE EXPECTED THURSDAY THROUGH THE END OF
THE WEEKEND AS HIGH PRESSURE REGAINS CONTROL OF THE WEATHER PATTERN
OVER THE WESTERN GULF OF MEXICO.
&&

.AVIATION...MVFR AND IFR CONDITIONS WITH PERIODIC LIFR ARE LIKELY
THIS MORNING THROUGH AFTERNOON AS SQUALLS FROM WEAKENING HURRICANE
EMILY MOVE OVER DEEP SOUTH TEXAS. SURFACE WIND GUSTS UP TO 50 KNOTS
WITH SEVERE TO EXTREME TURBULENCE AND MAXIMUM CB TOPS TO 50K FEET
MAY ALSO OCCUR DURING THIS TIME PERIOD. IMPROVED FLYING CONDITIONS
WILL DEVELOP LATER THIS EVENING THROUGH THE OVERNIGHT HOURS.
&&

.BRO WATCHES/WARNINGS/ADVISORIES......
TORNADO WATCH THROUGH 7 PM CDT WEDNESDAY...TXZ248>257.
FLOOD WATCH THROUGH 1 PM CDT WEDNESDAY...TXZ248>257.
TROPICAL STORM WARNING...TXZ254>257 AND GMZ150-170.
INLAND TROPICAL STORM WARNING...TXZ252-253.
GALE WARNING...GMZ155-175.
HIGH WIND WARNING THROUGH 4 PM CDT WEDNESDAY...TXZ248>251.
&&

SYNOPTIC/GRIDS...66
MARINE/AVIATION...60/61
MESO...CAMPBELL/MARTINEZ/SPEECE/VEGA
Hazardous weather outlook, Jul 20, 10:23 AM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1023 AM CDT WED JUL 20 2005

TXZ248>257-210000-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1023 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT.

A TROPICAL STORM WARNING IS IN EFFECT FOR THE LOWER TEXAS COAST FROM
PORT MANSFIELD TO THE RIO GRANDE RIVER TODAY. AN INLAND TROPICAL
STORM WARNING IS IN EFFECT FOR HIDALGO AND STARR COUNTIES IN DEEP
SOUTH TEXAS TODAY. PLEASE REFER TO THE LATEST HURRICANE LOCAL
STATEMENT FOR DETAILS REGARDING HURRICANE EMILY. A TORNADO WATCH IS
IN EFFECT UNTIL 7 PM THIS EVENING...AND A FLASH FLOOD WATCH IS IN
EFFECT FOR ALL OF DEEP SOUTH TEXAS THROUGH 1 PM THIS AFTERNOON.
A GALE WARNING IS IN EFFECT FOR THE LOWER TEXAS GULF WATERS FROM
BAFFIN BAY TO PORT MANSFIELD. A HIGH WIND WARNING IS IN EFFECT FOR
ZAPATA...BROOKS...JIM HOGG AND KENEDY COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO
THE WEEKEND AS TROPICAL MOISTURE OVER THE WESTERN GULF OF MEXICO
MOVES INTO DEEP SOUTH TEXAS IN THE WAKE OF HURRICANE EMILY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

SPEECE

In the hours before

Local storm report, Jul 20, 7:45 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
745 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TORNADO          RIO HONDO               26.23N 97.58W
07/20/2005                   CAMERON            TX   PUBLIC

&&

KMV
Local storm report, Jul 20, 8:03 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
803 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HURRICANE        BROWNSVILLE             25.93N 97.48W
07/20/2005                   CAMERON            TX   NEWSPAPER

            ROOF BLOWN OFF WATERSIDE APARTMENTS IN BROWNSVILLE.

&&

JGT
Local storm report, Jul 20, 8:16 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
816 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     HURRICANE        SOUTH PADRE ISLAND      26.08N 97.18W
07/20/2005                   CAMERON            TX   COUNTY OFFICIAL

            NUMEROUS POWER LINES DOWN ON ISLAND WITH POWER OUTAGES.

&&

CAMPBELL
Special weather statement, Jul 20, 9:40 AM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
940 AM CDT WED JUL 20 2005

TXZ248>257-201500-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
940 AM CDT WED JUL 20 2005

...A TORNADO WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS EXTENDED THE TORNADO WATCH FOR DEEP
SOUTH TEXAS UNTIL 7 PM CDT WEDNESDAY EVENING. THE WATCH INCLUDES
THE COUNTIES OF BROOKS...CAMERON...WILLACY...HIDALGO...JIM
HOGG...KENEDY...STARR AND ZAPATA. SOME CITIES INCLUDED IN THE WATCH
ARE FALFURRIAS...HEBBRONVILLE...ZAPATA...SARITA...MCALLEN...
WESLACO...RIO GRANDE CITY...BROWNSVILLE...HARLINGEN...SAN
BENITO...PORT MANSFIELD...RAYMONDVILLE...SOUTH PADRE ISLAND...PORT
ISABEL...LAGUNA VISTA AND LAGUNA HEIGHTS.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES TO OCCUR
IN OR NEAR THE WATCH AREA. IF TORNADOES DO IN FACT DEVELOP OR ARE
SPOTTED...THEN A TORNADO WARNING WILL BE ISSUED.

BANDS OF THUNDERSTORMS WILL CONTINUE TO MOVE OVER DEEP SOUTH TEXAS
AS HURRICANE EMILY MOVES FURTHER INLAND OVER THE NORTHEASTERN COAST
OF MEXICO. ISOLATED TORNADO PRODUCING THUNDERSTORMS WILL BE POSSIBLE
AS THESE THUNDERSTORM BANDS PUSH FURTHER NORTH OVER THE REGION
THROUGH 7 PM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.

SPEECE
Special weather statement, Jul 20, 9:40 AM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION FOR EXPIRATION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
940 AM CDT WED JUL 20 2005

TXZ248>257-210000-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
940 AM CDT WED JUL 20 2005

...A TORNADO WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS EXTENDED THE TORNADO WATCH FOR DEEP
SOUTH TEXAS UNTIL 7 PM CDT WEDNESDAY EVENING. THE WATCH INCLUDES
THE COUNTIES OF BROOKS...CAMERON...WILLACY...HIDALGO...JIM
HOGG...KENEDY...STARR AND ZAPATA. SOME CITIES INCLUDED IN THE WATCH
ARE FALFURRIAS...HEBBRONVILLE...ZAPATA...SARITA...MCALLEN...
WESLACO...RIO GRANDE CITY...BROWNSVILLE...HARLINGEN...SAN
BENITO...PORT MANSFIELD...RAYMONDVILLE...SOUTH PADRE ISLAND...PORT
ISABEL...LAGUNA VISTA AND LAGUNA HEIGHTS.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES TO OCCUR
IN OR NEAR THE WATCH AREA. IF TORNADOES DO IN FACT DEVELOP OR ARE
SPOTTED...THEN A TORNADO WARNING WILL BE ISSUED.

BANDS OF THUNDERSTORMS WILL CONTINUE TO MOVE OVER DEEP SOUTH TEXAS
AS HURRICANE EMILY MOVES FURTHER INLAND OVER THE NORTHEASTERN COAST
OF MEXICO. ISOLATED TORNADO PRODUCING THUNDERSTORMS WILL BE POSSIBLE
AS THESE THUNDERSTORM BANDS PUSH FURTHER NORTH OVER THE REGION
THROUGH 7 PM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.

SPEECE
Local storm report, Jul 20, 10:41 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1041 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     TORNADO          25 NNE ZAPATA           27.23N 99.11W
07/20/2005                   ZAPATA             TX   LAW ENFORCEMENT

            SHERIFF RELAYED PUBLIC REPORT OF TORNADO IN NORTHERN
            ZAPATA COUNTY.

&&

CAMPBELL

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:32 AM CDTTornado WarningBROWillacy43 min
Jul 20, 5:24 AM CDTFlash Flood WarningBROHidalgo96 min
Jul 20, 7:02 AM CDTTornado WarningBROCameron43 min
Jul 20, 8:09 AM CDTTornado WarningBROHidalgo41 min
Jul 20, 8:44 AM CDTTornado WarningBROJim Hogg33 min
Jul 20, 10:01 AM CDTTornado WarningBROJim Hogg34 min
Jul 20, 11:40 AM CDTTornado WarningBROJim Hogg40 min
Jul 20, 11:43 AM CDTTornado WarningBROHidalgo47 min
Jul 20, 11:51 AM CDTTornado WarningBROBrooks30 min
Jul 20, 12:00 PM CDTTornado WarningBROKenedy30 min
Jul 20, 12:26 PM CDTFlash Flood WarningBROHidalgo4 hr
Jul 20, 12:34 PM CDTTornado WarningBROHidalgo26 min
Jul 20, 1:00 PM CDTFlash Flood WarningBROCameron3 hr
Jul 20, 1:08 PM CDTTornado WarningBROHidalgo40 min
Jul 20, 1:27 PM CDTTornado WarningBROZapata36 min
Jul 20, 1:52 PM CDTFlash Flood WarningBROStarr3 hr
Jul 20, 2:38 PM CDTFlash Flood WarningBROStarr3 hr
Jul 20, 3:17 PM CDTTornado WarningBROJim Hogg, Zapata28 min
Jul 20, 4:02 PM CDTTornado WarningBROJim Hogg36 min
Jul 20, 4:57 PM CDTFlash Flood WarningBROBrooks, Jim Hogg63 min
Jul 20, 5:15 PM CDTTornado WarningBROJim Hogg15 min
Jul 20, 5:53 PM CDTFlash Flood WarningBROBrooks, Jim Hogg37 min
Jul 20, 6:50 PM CDTTornado WarningBROJim Hogg, Starr, Zapata25 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.